Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 222, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2001, 3:43 PM CDT for Cowley County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 2001, 3:43 PM CDT (20:43 UTC)
- Expired
- Jul 28, 2001, 4:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cowley County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 282043 SVRICT KSC035-282145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT SAT JUL 28 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 445 PM CDT. * AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF ARKANSAS CITY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF COWLEY COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...B SEEK A STURDY SHELTER IMMEDIATELY! REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 445 PM CDT. LAT...LON 3709 9712 3696 9699 3708 9676 3732 9684 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 28, 3:39 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT SAT JUL 28 2001 TNGT: FOCUS IS ON SHRTWV MOVG ACRS KS THIS AFTN. MODELS IN RELATIVELY GOOD AGREEMENT THAT DRIER AIR WL MOVE ACRS MOST OF THE AREA IN ITS WAKE. THIS MAY END THE CYCLE OF NOCTURNAL PCPN. ONLY EXCEPTION IS IN SE KS...WHERE BOTH NGM/ETA HANG ONTO BOTH LLVL MSTR AND INSTBY OVNGT. ATTM...THINK THAT GOING TSRA/SHRA IN SE KS WL CONT TO BUBBLE TIL SHRTWV MOVES THRU THIS EVE...WITH ANOTHER ROUND OF ELEVATED TSRA/SHRA PSBL BFR DAYBRK. OPTED TO KEEP FFA GOING AFT COORD WITH TOP/SGF. HOWEVER SOME CONCERN THAT HEAVIEST RAINFALL MAY OCCUR ALG/S OF KS-OK BDR...WITH WELL DEVELOPED LINE OF STORMS ALREADY GOING ON OUTFLOW BNDRY. ALSO ADDED PTCHY FG TO CNTRL KS WHERE COMBO OF LGT SE WNDS...CLR SKIES AND WET GROUND WL OCCUR. SUN: SOME THREAT OF LINGERING PCPN ERY IN SE KS...OTHERWISE DRY CONDITIONS SHOULD PREVAIL. THE COMBO OF INCRG TEMPS/THICKNESSES AND ADDNL SUNSHINE SHUD ALLOW ADVERTISED WARMUP...ONLY TEMPERED BY EVAPORATION OF MOISTURE FROM WET GROUND. A LTL CONCERNED ABT THE LINGERING LLVL MSTR/INSTBY IN SE KS. THIS AREA MAY BE DIFFULENT ENUF FOR TSTM DVLPMT DURG THE AFTN. PROGD INSTBY WOULD SUPPORT STG/SVR STORMS. QUESTION WOULD BE INFLUENCE FM MORNING CONVECTION. OPTED TO NOT TIME QUALIFY THE PCPN AND ALLOW MIDNIGHT SHIFT TO ADJUST TIMING AS NECESSARY. MON-THU: MEDIUM RANGE MODELS IN UNCANNY AGREEMENT THRU THIS PERIOD. PIECE OF ENERGY IS PROGD TO RIDE OVR THE TOP OF THE BLDG CNTRL US RDG. FCST WARMING TREND/DRY CONDITIONS IS STILL ON TRACK. FRI-SAT: MODELS RAPIDLY DIVERGE IN THIS TIME FRAME...TRYING TO RESOLVE SEVERAL SHRTWVS IN MAIN UPR FLOW. PERTINENT TO THIS FCST AREA... DIFFERENCES ARE EVIDENT IN LOCATION OF HI AND RESULTANTLY THE MAX TEMPS. BEST COURSE OF ACTION ATTM...WL LKLY BE TO CONT STATUS QUO OF MINS IN THE LWR/MID 70S AND HIGHS 95-100. FCSTID = 17/HOWERTON ICT 70 98 73 101 / 20 10 10 10 HUT 70 99 73 101 / 10 10 10 10 EWK 70 96 73 100 / 20 10 10 10 EQA 70 95 73 100 / 30 10 10 10 WLD 72 96 73 101 / 30 10 10 10 RSL 67 98 71 101 / 10 10 10 10 GBD 68 99 72 101 / 10 10 10 10 SLN 69 97 73 101 / 10 10 10 10 MPR 69 98 73 100 / 10 10 10 10 CFV 73 95 73 99 / 50 20 10 10 CNU 70 93 71 98 / 50 20 10 10 K88 70 92 71 98 / 40 20 10 10 .ICT... KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ070>072.
In the hours before
Special weather statement, Jul 28, 11:01 AM CDT, 4 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282206-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1101 AM CDT SAT JUL 28 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AN UPPER AIR DISTURBANCE WAS MOVING THROUGH WESTERN KANSAS LATE
THIS MORNING. MEANWHILE...A WEAK BOUNDARY WAS LOCATED ACROSS
NORTHERN OKLAHOMA...WHILE THE ATMOSPHERE ACROSS MUCH OF THE AREA
REMAINS UNSTABLE.
AS THE AFTERNOON WEARS ON...THE UPPER AIR DISTURBANCE WILL MOVE
ACROSS THE AREA. THIS IN COMBINATION WITH TEMPERATURES RISING INTO
THE 90S WILL PRODUCE ADDITIONAL SCATTERED THUNDERSTORMS ACROSS
MUCH OF THE AREA. A FEW OF THE STORMS LATER THIS AFTERNOON MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL...HOWEVER AT
THIS TIME WE DO NOT EXPECT WIDESPREAD SEVERE WEATHER. AS A RESULT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
| Jul 28, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 49 min |
| Jul 28, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 28, 6:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.